Kansas, 2012

Hail in Kansas, October 13, 2012

October 13, 2012 · NWS ICT · 2 events in 2 counties and zones

Multicell storms moved across portions of Central and South Central Kansas producing lower end severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multicell storms moved across portions of Central and South Central Kansas producing lower end severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 13, 12:59 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 13, 12:59 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT SAT OCT 13 2012

.DISCUSSION...

MAIN FORECAST HIGHLIGHT IS STRONG/SEVERE THUNDERSTORMS THIS
AFTERNOON/EVENING.

THIS AFTERNOON-TONIGHT...MAIN QUESTION REGARDING SEVERE THUNDERSTORM
MAGNITUDE THIS AFTERNOON/EVENING IS EXTENT OF LOW CLOUDS AND
ASSOCIATED DESTABILIZATION. MUCH OF THE AREA STILL REMAINS SOCKED
IN WITH LOW CLOUDS DUE TO A VERY MOIST BOUNDARY LAYER. HOWEVER...PER
VISIBLE SATELLITE TRENDS...THERE APPEARS TO BE SOME THINNING/BREAKS
IN OVERCAST STEADILY INCREASING FROM SOUTH-CENTRAL KS SOUTH INTO
WESTERN OK. THINKING THIS TREND SHOULD SLOWLY CONTINUE EASTWARD AS
AFTERNOON PROGRESSES...ALLOWING FOR MLCAPES UP TO 1500-2000 J/KG.

AREAS OF SHOWERS/THUNDERSTORMS SHOULD CONTINUE OVER SOUTHEAST KS
THROUGH MID/LATE AFTERNOON IN ZONE OF STRONG MOISTURE TRANSPORT
UNDERNEATH UPPER DIFFLUENCE...BUT THIS ACTIVITY SHOULD ONLY POSE A
MARGINAL HAIL THREAT AT BEST...ALONG WITH LOCALLY HEAVY RAIN.
THINKING SEVERE WEATHER POTENTIAL WILL INCREASE GENERALLY ALONG/WEST
OF THE I-135/35 CORRIDOR BY MID/LATE AFTERNOON...AS STRONG MID-LEVEL
COOLING BEGINS TO OVERSPREAD A SHARPENING DRYLINE/PACIFIC COLD FRONT
APPROACHING FROM THE WEST. SCATTERED SEVERE STORMS ARE LIKELY GIVEN
THE AFOREMENTIONED INSTABILITY IN TANDEM WITH THE STRONG DEEP LAYER
FORCING AND 50-60 KTS DEEP LAYER SHEAR. THINKING DOMINANT STORM
MODE WILL BE LINE SEGMENTS WITH EMBEDDED SUPERCELL STRUCTURES DUE TO
DEEP LAYER SHEAR VECTOR'S SHALLOW ANGLE ACROSS THE DRYLINE.
HOWEVER...SHEAR VECTOR SHOULD BE A BIT MORE PERPENDICULAR TO DRYLINE
FROM SOUTH-CENTRAL KS INTO WESTERN OK...WHICH WOULD FAVOR A FEW MORE
DISCRETE SUPERCELLS...WITH NORTHEAST STORM MOTIONS BRINGING THIS
ACTIVITY INTO SOUTH-CENTRAL/PORTIONS OF SOUTHEAST KS. GIVEN LOW
CLOUD BASES...STRONG LOW-LEVEL SHEAR AND MODEST/STRONG LOW-LEVEL
CAPE...A FEW TORNADOES WILL BE POSSIBLE...EVEN FURTHER NORTH INTO
CENTRAL/EAST-CENTRAL KS. OTHER THREATS WILL BE THE POTENTIAL FOR
INTENSE STRAIGHT-LINE DAMAGING WINDS WITH ANY INTENSE LINE/BOW
SEGMENTS...ALONG WITH LARGE HAIL...ALTHOUGH LARGE HAIL WILL BE
CONFINED TO ROTATING STORMS. TORNADO/HAIL THREAT SHOULD TEND TO WAVE
BY LATE EVENING...AS ACTIVITY CONGEALS INTO ONE OR MORE SQUALL LINES
OVER EASTERN KS...WITH A CONTINUED THREAT FOR DAMAGING WINDS. ALL
ACTIVITY SHOULD EXIT FAR EAST/SOUTHEAST KS AROUND MIDNIGHT OR
SHORTLY AFTER. ADDITIONALLY...COULD ALSO SEE SOME LOCALIZED MINOR
FLOODING OF TYPICAL FLOOD-PRONE AREAS OVER SOUTHEAST KANSAS THROUGH
MIDNIGHT.

ONCE THIS SYSTEM EXITS...FAIRLY NICE FALL WEATHER ANTICIPATED
THROUGH TUE/WED...WITH DRY WEATHER AND ABOVE NORMAL TEMPERATURES IN
THE 70S/LOW 80S. STOUT/GUSTY NORTHWEST WINDS ANTICIPATED SUNDAY IN
WAKE OF THIS STORM SYSTEM. MOST MEDIUM RANGE GUIDANCE AND ASSOCIATED
GFS ENSEMBLE MEMBERS STRONGLY SUGGEST A PRETTY GOOD COOL DOWN FROM
WED AND BEYOND...AS A DEEP TROUGH DIGS SOUTH AND AMPLIFIES ACROSS
THE CENTRAL/EASTERN CONUS. ALTHOUGH THERE REMAINS SOME
UNCERTAINTY...LATEST GFS/ECMWF WOULD INDICATE HIGH TEMPERATURES IN
THE 50S-LOW 60S THU-SAT. NORMAL HIGHS THIS TIME OF YEAR ARE IN THE
UPPER 60S-LOW 70S.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  76  48  81 /  60   0   0   0
HUTCHINSON      52  77  47  81 /  40   0   0   0
NEWTON          53  76  48  79 /  60   0   0   0
ELDORADO        53  76  48  79 /  80  10   0   0
WINFIELD-KWLD   55  77  49  80 /  80   0   0   0
RUSSELL         49  76  45  82 /  20   0   0   0
GREAT BEND      50  76  46  82 /  20   0   0   0
SALINA          52  76  48  81 /  40   0   0   0
MCPHERSON       52  76  47  80 /  40   0   0   0
COFFEYVILLE     58  78  50  79 /  90  10   0   0
CHANUTE         56  76  49  78 /  90  10   0   0
IOLA            56  76  49  77 /  90  10   0   0
PARSONS-KPPF    56  77  49  79 /  90  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 13, 12:51 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT SAT OCT 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
151 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL PERSIST EAST OF I-35 FOR MOST OF THE AFTERNOON.
AN ISOLATED STRONG STORM WITH SMALL HAIL AND WINDS TO 45 MPH
CANNOT BE RULED OUT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THE SEVERE STORMS ARE EXPECTED TO DEVELOP MID TO LATE
AFTERNOON...ROUGHLY ALONG OR WEST OF HIGHWAY 14...AND SPREAD
RAPIDLY NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. THE MOST LIKELY THREAT WILL BE 60 TO 70 MPH DAMAGING WINDS.
GOLF BALL SIZED HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
GREATEST TORNADO THREAT IS IN THE AREA ROUGHLY SOUTHEAST OF A LINE
FROM HUTCHINSON TO MARION...AND NORTHWEST OF OF A LINE FROM YATES
CENTER TO SEDAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ACROSS THE FLINT HILLS
INTO SOUTHEAST KANSAS. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Oct 13, 10:09 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT SAT OCT 13 2012

KSZ094-098-099-131715-
CHAUTAUQUA-ELK-MONTGOMERY-
1109 AM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND MONTGOMERY COUNTIES...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 8 MILES SOUTH OF
SEDAN...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3701 9643 3738 9623 3738 9574 3701 9575
      3699 9583 3699 9639
TIME...MOT...LOC 1609Z 227DEG 41KT 3703 9619

SMITH
Special weather statement, Oct 13, 2:11 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT SAT OCT 13 2012

KSZ091-092-132045-
HARPER-SUMNER-
311 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES EAST OF ANTHONY...
AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9807 3739 9783 3739 9781 3743 9781
      3747 9779 3746 9737 3700 9762
TIME...MOT...LOC 2012Z 219DEG 47KT 3715 9787

JAKUB
Special weather statement, Oct 13, 2:47 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SAT OCT 13 2012

KSZ083-092-132115-
SEDGWICK-SUMNER-
347 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF CONWAY SPRINGS...OR 11 MILES
NORTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3777 9734 3771 9715 3747 9716 3712 9751
      3733 9779
TIME...MOT...LOC 2047Z 224DEG 43KT 3740 9751

JAKUB
Special weather statement, Oct 13, 2:59 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT SAT OCT 13 2012

KSZ033-047-048-132130-
BARTON-ELLSWORTH-LINCOLN-
359 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND LINCOLN COUNTIES...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLAFLIN...OR 18 MILES NORTHEAST OF GREAT
BEND...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3844 9892 3870 9856 3870 9849 3875 9849
      3896 9819 3880 9801 3852 9838 3852 9848
      3844 9848 3828 9870
TIME...MOT...LOC 2059Z 224DEG 43KT 3854 9849

JAKUB
Special weather statement, Oct 13, 3:24 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SAT OCT 13 2012

KSZ048>050-132215-
ELLSWORTH-RICE-SALINE-
424 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...RICE AND SALINE COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GENESEO...OR 21 MILES SOUTH OF
ELLSWORTH...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3877 9768 3861 9784 3861 9793 3852 9793
      3834 9810 3847 9830 3890 9790
TIME...MOT...LOC 2124Z 222DEG 39KT 3847 9812

The radar

The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellsworth

When
October 13, 3:36 PM CST to 3:37 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Sedgwick

When
October 13, 4:13 PM CST to 4:14 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418225, 418226.